Wisconsin, 2001

Lightning Strike in Wisconsin, May 21, 2001

May 21, 2001 · NWS MKX · 1 event in 1 county or zone

Lightning struck a 154-year-old church, resulting in a fire that substantially damaged the structure. About one-third of the roof was dmaged as well as the inside contents underneath the hole.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lightning struck a 154-year-old church, resulting in a fire that substantially damaged the structure. About one-third of the roof was dmaged as well as the inside contents underneath the hole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 21, 2:00 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 21, 2:00 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT MON MAY 21 2001

FORECAST FOCUS IS ON PCPN TRENDS TDA...THEN ON TRANSITION TO RATHER
COOL STRETCH OF WX AS UPR LOW SETTLES IN FOR MUCH OF THE WEEK.

IN THE SHORT TERM...MOST OF CWA COVERED BY RN SHIELD ERLY THIS MRNG.
MODELS STILL AGREE RN SHUD BE WDSPRD UNTIL SFC CDFNT AND LEAD UPR
SHRTWV PASS THRU HERE ABT MIDDAY OR SHRTLY THEREAFTER. AXIS OF NEG
LI'S POKES UP INTO SE WI AHD OF FNT...SO TSTMS ALSO RMN A THREAT AT
LEAST TIL FROPA. SWODY1 OTLK E OF HERE...SO WL REFRAIN FM ANY SVR
WORDING ATTM.

THERE SHUD THEN BE A BRK IN THE PCPN ACTION LATER THIS AFTN INTO TNGT
BEFORE MAIN UPR TROF DROPS IN. ETA SHWS ANOTHER SLUG OF PVA...INCRG
FM 6 TO 31 UNITS...SWEEPING THRU LATER TNGT AS UPR LOW CLOSES OFF OVR
NRN WI. NEED AT LEAST A CHC OF RN DURG THAT TIME.

MAIN SURGE OF COLDER AIR HOLDS OFF TIL AFTER THAT. WITH THIS DLA...WL
KP TMPS FAIRLY WM TDA ESPCLY WITH THE MILD START. BUT NEED TO ALLOW
FOR MAXES BEING HELD DOWN SOME BY CLDS/PCPN.

COOL AND OCCASIONALLY SHWRY WX PAT TO TAKE OVR TMRW AS UPR LOW TAKES
UP RESIDENCE OVHD. WL LEAN TWD COOL SIDE OF FWC MAXES WITH H8 TMPS
PROPGGED TO BE FLIRTING WITH THE ZERO MARK.

.MKX...NONE.

NJ

In the hours before

Special weather statement, May 21, 4:46 AM CST, 2 hours 49 minutes before
WIZ046-047-051-052-056>060-062>072-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
546 AM CDT MON MAY 21 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS NO RISK OF SEVERE THUNDERSTORMS TODAY OR TONIGHT FOR
SOUTH CENTRAL OR SOUTHEAST WISCONSIN.

DISCUSSION...
A LOW PRESSURE SYSTEM WILL TRACK ACROSS WISCONSIN TODAY AND DRAG A
COLD FRONT ACROSS THE AREA. SCATTERED SHOWERS AND A FEW THUNDERSTORMS
WILL DIMINISH THIS AFTERNOON. MARGINAL INSTABILTY SHOULD KEEP THE
THUNDERSTORMS BELOW SEVERE LEVELS.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

OUTLOOK FOR TUESDAY...
THERE IS NO RISK OF SEVERE THUNDERSTORMS FOR SOUTH CENTRAL OR
SOUTHEAST WISCONSIN.

COLLAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Columbia

When
May 21, 7:35 AM CST
Where
Columbia County, Rio
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255889.